Alert archive / Montana / River Flood Advisories in 2021

River Flood Advisory 1, NWS Great Falls, MT

May 26, 2021Lewis and Clark County, Montana

NWS Great Falls, MT issued this river flood advisory at May 26, 2021, 9:09 AM MDT for Lewis and Clark County, Montana. It was in force for 25 hr.

The area

The outline as issued.

The facts

Issued
May 26, 2021, 9:09 AM MDT (15:09 UTC)
Expired
May 27, 2021, 10:34 AM MDT
In force
25 hr
Issued by
NWS Great Falls, MT
Area
Storm-based polygon

County Lewis and Clark County, MT

The radar

The Great Falls radar (KTFX), 60 km from the middle of the area, began a volume at 15:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Dearborn River near Craig (DBRM8). The gauge peaked at 6.46 ft at May 26, 2021, 10:00 PM MDT.

actionminormoderate46805/2605/2705/28
Action stage
5.5 ft
Minor stage
6.5 ft
Moderate stage
8 ft
Major stage
11 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06073500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

057 
WGUS85 KTFX 261509
FLSTFX

Flood Advisory
National Weather Service Great Falls MT
909 AM MDT Wed May 26 2021

...The National Weather Service in Great Falls has issued a Flood 
Advisory for the following rivers in Montana...

  Dearborn River at Craig affecting Lewis and Clark County.

For the Dearborn River...including Craig...elevated river levels are 
forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you are in the advisory area, remain alert to possible flooding 
or the possibility of the advisory being upgraded to a warning.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

Additional information is available at www.weather.gov.

The next statement will be issued Thursday afternoon at 1200 PM MDT.

&&


MTC049-271800-
/O.NEW.KTFX.FL.Y.0001.210526T1509Z-210528T1800Z/
/DBRM8.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
909 AM MDT Wed May 26 2021

The National Weather Service in Great Falls has issued a

* Flood Advisory for
  the Dearborn River at Craig.
* From this morning to Friday afternoon.
* At 8:15 AM MDT Wednesday the stage was 5.4 feet.
* Action stage is 5.5 feet.
* Flood stage is 6.5 feet.
* Forecast...The river will rise to 6.2 feet just after midnight 
  tonight. It will then fall to 5.0 feet and begin rising again 
  Monday evening. It will rise to 5.4 feet Friday, June 04. It will 
  then fall again and remain below flood stage.
* Impact...At 6.5 feet, River coming out of banks within reach of 
  USGS gage, flooding field to north of river and west of Highway 
  287.


&&

LAT...LON 4716 11217 4724 11218 4723 11202 4714 11187
      4712 11194

$$

Hoenisch
2 follow-up statements
659 
WGUS85 KTFX 270150
FLSTFX

Flood Advisory
National Weather Service Great Falls MT
750 PM MDT Wed May 26 2021

...The Flood Advisory continues for the following rivers in 
Montana...

  Dearborn River at Craig affecting Lewis and Clark County.

For the Dearborn River...including Craig...elevated river levels are 
forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you are in the advisory area, remain alert to possible flooding 
or the possibility of the advisory being upgraded to a warning.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

Additional information is available at www.weather.gov.

The next statement will be issued Thursday afternoon at 1200 PM MDT.

&&


MTC049-271800-
/O.CON.KTFX.FL.Y.0001.000000T0000Z-210528T1800Z/
/DBRM8.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
750 PM MDT Wed May 26 2021

...The Flood Advisory remains in effect...

The Flood Advisory continues for
  the Dearborn River at Craig.
* Until Friday afternoon.
* At 7:45 PM MDT Wednesday the stage was 6.34 feet.
* Action stage is 5.5 feet.
* Flood stage is 6.5 feet.
* Forecast...The river is expected to rise to a crest of 6.5 feet 
  just after midnight tonight. River levels should fall through the 
  day on Thursday.
* Impact...At 6.5 feet, River coming out of banks within reach of 
  USGS gage, flooding field to north of river and west of Highway 
  287.


&&

LAT...LON 4716 11217 4724 11218 4723 11202 4714 11187
      4712 11194

$$

ML
852 
WGUS85 KTFX 271634
FLSTFX

Flood Advisory
National Weather Service Great Falls MT
1034 AM MDT Thu May 27 2021

...The Flood Advisory is cancelled for the following rivers in 
Montana...

  Dearborn River at Craig affecting Lewis and Clark County.

MTC049-271745-
/O.CAN.KTFX.FL.Y.0001.000000T0000Z-210527T1634Z/
/DBRM8.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1034 AM MDT Thu May 27 2021

...The Flood Advisory for the Dearborn River at Craig has been 
cancelled...

The Flood Advisory is cancelled for
  the Dearborn River at Craig.
* At 7:15 PM MDT Wednesday the stage was 6.2 feet.
* Flood stage is 6.5 feet.
* Forecast...The river crested at 6.4 feet Wednesday night with 
  river levels gradually lowering as of Thursday morning. River 
  levels are expected to continue to gradually lower through the 
  next several days.


&&

LAT...LON 4716 11217 4724 11218 4723 11202 4714 11187
      4712 11194

$$

Hoenisch

What forecasters said that day

The local office's own words before this river flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this river flood advisory went out at May 26, 8:26 AM MDT, 43 minutes earlier.

Area forecast discussion, May 26, 8:26 AM MDT, 43 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
826 AM MDT Wed May 26 2021

.UPDATE...

Compact shortwave trough over western MT this morning with
embedded mid level circulation roughly stretching from near Great
Falls to Helena with widespread and locally moderate rain falling
along and to the north of the circulation center. Steady/moderate
rain affecting areas from the southern Rocky Mtn front east to
Great Falls and Ft Benton will continue through late this morning
before the axis of steadier rain weakens and lifts out to the
north, reaching the Hi-line areas from Chester through Havre by
mid-day. Made some adjustments to POP/QPF through this afternoon
to reflect latest observed trends and incorporate some newer hi-
res model guidance. Some dense fog moved into the Gallatin valley
early this morning and this is beginning to dissipate. All areas
will see showery conditions this afternoon with some
instability bringing a risk for isolated thunderstorms, primarily
across SW MT. Snow levels range from around 7000 ft across SW
parts of the forecast area to around 8000 ft across eastern areas
and should change little through the day. Hoenisch

&&

.SYNOPSIS...

Widespread shower activity will continue today, with some
thunderstorms possible over Central and Southwest Montana during
the afternoon hours. Mild and dry conditions are then expected for
Thursday, before another weather system brings another chance for
showers, westerly breezes, and cooler temperatures for the first
half of the weekend. Building high pressure will then yield warmer
and drier weather early next week.

&&

.AVIATION...
600 AM MDT Wed May 26 2021 (26/12Z TAF period)

Widespread rainfall and low clouds associated with an approaching
upper level low will continue to bring MVFR/IFR conditions to the
north-central terminals through this evening. Scattered
thunderstorms will likely begin to develop after 17z, mainly south
and east of a KBTM to KGTF line. Conditions will improve after 00Z
this afternoon, but partial clearing may lead to patchy fog
development late tonight. -RCG

Refer to weather.gov/zlc for more detailed regional aviation
weather and hazard information.

&&

.PREV DISCUSSION...
/ISSUED 600 AM MDT Wed May 26 2021/

Today and tonight...Light rain continues to fall over much of
Central/North-central MT as an upper level low approaches from the
west. Drier conditions can be found along the Hi-Line and the
southwest, but showers should increase for these areas later this
morning into the early afternoon hours as the main circulation
lifts northeastward and wrap around moisture interacts with modest
instability. Some thunderstorms can be expected this afternoon,
but impacts shouldn't exceed what's normally anticipated with a
general thunderstorm risk, which includes brief heavy rainfall,
gusty winds, small hail, and occasional lightning. The best chance
for storms will mostly be for locations south and east of a Butte
to Great Falls line. Rainfall amounts should range from a tenth
to about a third of an inch for most locations. Mountain areas may
see slightly higher amounts closer to a half inch, while areas
along the Canadian border and in some southwest valleys see
amounts closer to a tenth of an inch. Snowfall with this system
will generally be confined to the highest peaks with little to no
impacts for the passes. Precipitation and cloud cover will keep
high temperatures 40s and 50s. By mid- afternoon the trough begins
to exits the region and precipitation begins to diminish in
northwest to southeast fashion. Partial clearing then takes place
tonight as temperatures fall into the 20s and 30s. Patchy fog
could develop during the overnight hours, especially for areas
receiving precipitation earlier in the day.

Thursday through next Wednesday...Continued progressive flow
aloft sends transient ridging over the region for dry and
seasonable temperatures on Thursday. Then a closed upper level low
moves through Central & Southern Alberta/Manitoba late Thursday
through Friday, resulting in increased westerly flow aloft across
the region. Moderately gusty westerly surface winds can be
expected for the eastern slopes of the Rocky Mountain Front and
portions of the north central plains. Wind speeds still do not
appear strong enough to require high wind products, but the
situation will continue to be monitored. The westerly flow with
this system will likely limit Thursday night's/Friday's
precipitation to areas along the Divide and over the southeastern
third of the forecast area. Some additional isolated shower
activity and slightly below normal temperatures can be expected on
Saturday, before a building ridge ushers in a warming trend and
drier conditions for Sunday into early next week. Even though
drier weather is expected for this period, a few thunderstorms
can't be ruled out, especially for mountain areas and over the
southwest. -RCG

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  51  36  73  45 / 100  10   0  10
CTB  55  36  70  41 /  50   0   0  20
HLN  57  38  76  46 /  80  10   0  20
BZN  57  33  74  42 /  80  20   0   0
WYS  52  26  63  34 /  90  40   0   0
DLN  55  33  70  42 /  70  20   0   0
HVR  53  36  71  46 /  90   0   0  20
LWT  50  35  69  44 /  70  40  10  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&

http://www.weather.gov/greatfalls

In the hours before

Local storm report, May 26, 8:40 AM MDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
840 AM MDT WED MAY 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     HEAVY RAIN       17 WSW BYNUM            47.87N 112.63W
05/26/2021  M0.67 INCH       TETON              MT   TRAINED SPOTTER

            0.67 INCHES NEW RAINFALL SINCE 9PM LAST
            EVENING.

&&
Local storm report, May 26, 8:50 AM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
850 AM MDT WED MAY 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0732 PM     HEAVY RAIN       2 N CLANCY              46.50N 111.98W
05/25/2021  M0.18 INCH       JEFFERSON          MT   PUBLIC

            0.18 INCHES RAIN IN ABOUT 15 MINUTES.

&&

Nearby

River Flood Advisories in Montana, 2021Every river flood advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.